Tinnitus? Put down that bottle of tonic water

People's Pharmacy

July 31, 2005|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,King Features Syndicate

I have just developed a hissing sound in my ears. The onset was very rapid.

The doctor diagnosed it as tinnitus, but would give me no reason for the problem. He said there wasn't anything I could do. I've noticed that some days it is less disturbing than others, but some nights it awakens me because it has become so loud.

I was drinking large quantities of tonic water, which contains quinine, when this started. Do you have any suggestions to help me?

Stop the tonic water! Quinine gives tonic its distinctive bitter flavor, but it can cause tinnitus, especially at high doses. Hopefully the hissing sound will gradually go away once the quinine is out of your system.

Can you tell us what effect coffee, tea or orange juice has on vitamins or drugs and whether it is safe to take these together?

Interactions between foods, drugs and nutrients are complicated, and different medicines have distinct interactions. Prednisone, for example, may deplete the body of vitamin D, calcium, potassium and B vitamins.

Antibiotics such as tetracycline, Cipro or Noroxin should not be taken with calcium-fortified orange juice, calcium supplements or dairy products. Calcium can prevent the absorption of the antibiotic.

Drugs like Cipro magnify the effects of caffeine. Some medicines, such as Fosamax, must be taken at least an hour before food, vitamins, coffee, tea or anything but tap water.

I have suffered from restless leg syndrome (RLS) for more than 10 years. On the advice of my son, an M.D., I asked for a change of prescription from Klonopin (which had become ineffective against RLS) to Mirapex. Instantly -- no more restless legs! This is a wonder drug.

Thanks for sharing your experience with Mirapex. Although this drug was originally developed for Parkinson's disease, there is research to suggest that it might be beneficial against RLS. The Food and Drug Administration has not approved it for this use, however.

Some side effects that may occur include dizziness, weakness, daytime sleepiness, nausea and constipation. One unusual reaction made headlines recently. Occasionally patients on Parkinson's drugs like Mirapex develop gambling compulsions (Archives of Neurology, July 2005). This seems to be triggered by the drug's impact on brain chemistry.

My son has frequent nosebleeds. Can you tell me how to use cold keys down the back of the neck? Is there a drugstore product that would help stop nosebleeds?

Placing keys against the back of the neck and then dropping them down inside the shirt is an old remedy that sometimes works. Nosebleed QR is an OTC product containing potassium salt and hydrophilic polymer. It usually stops a nosebleed in less than a minute. More information is available at 800-722-7559.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them via their Web site: www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.